Hail, Claiborne
- When
- March 30, 7:15 PM CST
- Where
- Claiborne County, Port Gibson
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.967, -91.000
8 hail, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 30, 3:25 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 325 PM CST SAT MAR 30 2002 CORRECTED TO ADD PRELIM NUMBERS MAIN FORECAST CONCERNS INCLUDE FLOODING POTENTIAL IN NORTHERN AREAS...AND SEVERE WEATHER POTENTIAL CNTRL/SRN PORTIONS OF AREA THROUGH SUNDAY... A STRONG UPPER LOW PRESSURE SYSTEM IN WESTERN TEXAS WILL CONTINUE TO SHIFT EASTWARD TONIGHT. EAST OF THE UPPER LOW...A SURFACE LOW CENTER WAS LOCATED IN CENTRAL TEXAS AT 1900Z WITH A STRONG FRONTAL BOUNDARY EASTWARD ACROSS EAST CENTRAL TEXAS...NORTHERN LOUISIANA AND CENTRAL MISSISSIPPI. TEMPERATURE DIFFERENCES ACROSS THIS BOUNDARY HAVE BEEN QUITE DRAMATIC WITH HIGH TEMPERATURES SO FAR AROUND 80 IN JACKSON BUT ONLY IN THE MIDDLE 50S IN GREENWOOD...AROUND 100 MILES NORTH OF JACKSON. DURING THE PREVIOUS 24 HOURS...MOST RAINFALL ACTIVITY IN OUR FORECAST AREA HAS REMAINED NORTH OF THE FRONTAL BOUNDARY...MAINLY FROM THE SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA BORDER EASTWARD ALONG AND NORTH OF A GREENVILLE TO GREENWOOD TO KOSCIUSKO TO MACON LINE. WILL TRIM BACK A BIT ON THE PREVIOUS FLASH FLOOD WATCH AFTER ISSUING THE ZONE FORECASTS. CONCERNING SEVERE THREAT...EXPECT STRONG STORMS TO INITIATE ALONG AND JUST SOUTH OF THE FRONTAL BOUNDARY TONIGHT. AFTERNOON CAPE VALUES ON THE 18Z KJAN SOUNDING...WELL WITHIN THE WARM SIDE OF THE FRONTAL BOUNDARY...WERE OVER 1300 J/KG. MODIFYING THE SOUNDING FOR LATEST SURFACE TEMPERATURE OF 80F AND DEWPOINT OF 65F BRINGS CAPE VALUES IN CENTRAL MISSISSIPPI TO WELL OVER 2000 J/KG. HOWEVER...THE HELICITY VALUES ON THE SOUNDING WERE UNDER 50 M2/S2. ETA MODEL DOES FORECAST THE SFC - 3KM HELICITIES TO INCREASE TO UP TO 300 M2/S2 ACROSS WEST CENTRAL AND SOUTHWESTERN PORTIONS OF THE FORECAST AREA BY TONIGHT. AS THE UPPER LOW AND ASSOCIATED SURFACE LOW CONTINUE TO MOVE EASTWARD TONIGHT...EXPECT THREAT OF SEVERE STORMS TO INCREASE FROM WEST TO EAST ACROSS THE FORECAST AREA DURING THE OVERNIGHT HOURS. SOUTHWEST MISSISSIPPI AND NORTHEAST LOUISIANA SHOULD ALSO BE IN A FAVORABLE UPPER LEVEL DIVERGENT REGION AS THE AREA IS FORECAST TO BE IN THE LEFT FRONT QUADRANT OF THE SUBTROPICAL JET ACROSS THE NORTHERN GULF OF MEXICO. THE MAIN SEVERE WEATHER THREAT SOUTH OF THE SURFACE BOUNDARY (ROUGHLY ALONG AND SOUTH OF A BASTROP...LOUISIANA TO ROLLING FORK TO CARTHAGE TO DEKALB LINE) WILL BE FOR STRONG DOWNBURST WINDS AND LARGE HAIL. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE TONIGHT...MAINLY SOUTH OF INTERSTATE 20 AND WEST OF A JACKSON TO COLUMBIA...MISSISSIPPI LINE. NORTH OF THE FRONTAL BOUNDARY...SOME OF THE STRONGER ELEVATED STORMS COULD PRODUCE LARGE HAIL. A QUICK LOOK AT THE MESO ETA MODEL...JUST IN...SHOWS 500 MB LOW EXPECTED TO BE OVER NORTHWEST LOUISIANA BY 12Z SUNDAY. THE SURFACE FRONTAL BOUNDARY SHOULD MOVE SLIGHTLY NORTHWARD DURING THE NIGHT WITH HEAVIEST RAINFALL STILL EXPECTED ACROSS NORTHERN PORTIONS OF MISSISSIPPI. HOWEVER...STORMS THAT DO FORM IN THE WARM AND VERY UNSTABLE AIR SOUTH OF THE FRONTAL BOUNDARY COULD BE VERY STRONG BEFORE THE SURFACE BOUNDARY MOVES EASTWARD ON SUNDAY MORNING. THEN EXPECT DECREASING RAINFALL ACTIVITY FROM WEST TO EAST DURING THE DAY ON EASTER SUNDAY. MONDAY SHOULD BE A VERY NICE DAY AS HIGH PRESSURE MOVES IN OVER THE AREA. TEMPERATURES WILL BE TRICKY THROUGH SUNDAY AS FRONTAL BOUNDARY LIES ACROSS THE AREA. WILL GENERALLY STAY CLOSE TO AVN GUIDANCE NUMBERS. IN THE EXTENDED... NEXT CHANCE OF RAIN FROM TUESDAY NIGHT INTO WEDNESDAY...BUT DOES NOT LOOK LIKE A BIG EVENT AT THIS TIME. TEMPERATURES SHOULD GENERALLY BE CLOSE TO SEASONAL VALUES. PRELIM NUMBERS JAN 62/73/47/73/46 65000 MEI 62/76/46/72/44 56000 .JAN... AR...FLASH FLOOD WATCH ASHLEY AND CHICOT COUNTIES. LA...NONE MS...FLASH FLOOD WATCH ALONG AND NORTH OF GREENVILLE TO LEXINGTON TO KOSCIUSKO TO MACON LINE. 15
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 152 PM CST SAT MAR 30 2002 ...THUNDERSTORMS... SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY MORNING OVER PORTIONS OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL EXIST ALONG AND SOUTH OF A WINNSBORO LOUISIANA... VICKSBURG... BRANDON MISSISSIPPI LINE. DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN SEVERE WEATHER THREATS SOUTH OF INTERSTATE 20. AREAS NORTH OF INTERSTATE 20 WILL HAVE LARGE HAIL AS THE PRIMARY THREAT. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD OUT OF TEXAS TONIGHT. AS IT MOVES INTO THE VERY UNSTABLE AIRMASS ALREADY IN PLACE OVER THE REGION...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER NORTHEAST LOUISIANA LATE THIS AFTERNOON AND EVENING AND SPREAD EAST OVERNIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED TONIGHT. ...FLOODING... RECENT RAINS HAVE LEFT THE GROUND SATURATED OVER PORTIONS OF SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI. AS THUNDERSTORMS AND THE POTENTIAL FOR HEAVY RAIN INCREASE OVER THE AREA TONIGHT...FLOODING WILL BE POSSIBLE IN AREAS NORTH OF A CROSSETT ARKANSAS...LEXINGTON...MACON MISSISSIPPI LINE. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
8 hail, 3 flash flood. Local standard time, as filed.
Golf ball sized hail fell around the intersection of Highways 1 and 436.
Very heavy rainfall across the area resulting in a vehicle being washed off the road into a flooded ditch.
Several roads, including county road 297 were impassable due to flood waters from very heavy rainfall.
Several county roads were washed out. Many others were underwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280914, 5280915, 5280916, 5281013, 5280917, 5280918, 5281010, 5281011, 5281009, 5281012, 5281014.